Gingival manifestation of a therapy-related acute myelomonocytic leukemia in a patient with previously treated with R–CHOP scheme for diffuse large B-cell lymphoma

Abstract

Standard chemotherapy treatment for Diffuse large B-cell lymphoma (DLBCL), including cyclophosphamide, doxorubicin, vincristine and prednisone, in association with rituximab (CHOP-R) are considered associated to the development of secondary tumors. In this clinical setting, therapy-related myeloid neoplasms (t-MNs) represent one of the most common secondary tumors. In this case we describe, A 58-year-old patient diagnosed with DLBCL and treated with the CHOP-R therapeutic scheme, developed after 4 years a widespread gingival enlargement, diagnosed as acute myelomonocytic leukemia and then confirmed by overall clinical-pathological features. Therapy related neoplasms can be an aggressive complication of cytotoxic treatments of neoplastic and non-neoplastic diseases. Gingival hyperplasia could represent an early manifestation of these systemic pathologies.

Highlights

  • Therapy related neoplasms can be severe complications of cytotoxic treatments of neoplastic and non-neoplastic diseases.

  • Gingival hyperplasia could represent an early manifestation of these systemic pathologies.

  • Gingival hyperplasia by neoplastic infiltration comprises 5% of early complications of Acute myelomonocytic leukemia.

Introduction

Acute myelomonocytic leukemia (AML) is an acute hematological neoplasm characterized by the proliferation of both neutrophil and monocyte precursors [ ].

The diagnosis of acute myelomonocytic leukemia are based on the presence of 20% of blasts in peripheral blood or bone marrow and the presence of at least 20% of neutrophilic and monocyte granulocytes and their precursors in the bone marrow [ ]. Neoplastic cells could localize in extra-marrow sites. In particular, oral manifestations such as gingival enlargement can represent an early manifestation of systemic disease. Acute leukemia is often accompanied by oral symptoms and are more frequent in AML than in other types of leukemia [ ].

Therapy-related myeloid neoplasms (T-MNs) represent a late complication of cytotoxic chemotherapy or radiation therapy or both administered for a primary neoplastic or non-neoplastic disease [ ]. These entities include acute myeloid leukemia (t-AML), myelodysplatic syndromes (t-MDS) and myelodysplastic/myeloproliferative neoplasms (t-MDS/MPN) [ ]. T-MNs represent 10–20% of all cases of myeloid neoplasms [ ].

Usually the period of time occurring between primary disease treatment and the onset of the t-AML ranges from several months to years, being related to the cumulative dose and type of chemotherapy or radiotherapy [ ].

Most patients had a previous tumor, particularly 70% with a solid tumor and 30% with a hematological tumor [ ].

Classically, two subgroups of T-MNs are described, on the basis of the onset latency and the type of therapy performed. The first more common subgroup includes patients with exposure to alkylating agents, antimetaboles or radiation, with latency of T-MNs occurrence greater than about 5–10 years from exposure. Often this subgroup presents a prodromal phase of myelodysplasia and molecular alterations involving chromosomes 5 or 7, as well as complex karyotypes or loss of TP53 [ ]. The second group, representing about 20–30% of cases, includes patients with exposure to topoisomerase II inhibitors and has a shorter latency time of occurrence ranging from a few months to 5 years after treatment. In this case, T-MNs often begins with a full-blown acute leukemic phase and is associated with balanced chromosomal translocations [ ].

Herein we report a diagnosis of AML performed first on a gingival enlargement biopsy, and confirmed on bone marrow trephine, in a patient previously treated for DLBCL with cyclophosphamide, doxorubicin, vincristine and prednisone (CHOP), in association with rituximab (CHOP-R).

Presentation of case

We report a case of a 58 years-old female patient with a diagnosis of Non-Hodgkin Diffuse Large B-Cell Lymphoma (DLBCL) in 2012, treated positively with CHOP-R therapeutic scheme.

In 2016 the patient showed a diffuse gingival enlargement [ Fig. 1 ]. Therefore, a biopsy sampling of gingival mucosae is performed. We analyzed a greyish fragment of oral mucosa of 8 mm of diameter. At microscopic evaluation the sample showed a slightly hyperplastic squamous epithelial lining and a massive infiltration of the chorion by a neoplastic proliferation with diffuse growth pattern composed by large cells with eosinophilic cytoplasm and round nuclei, with finely dispersed chromatin and prominent nucleoli. Occasionally cells with distorted nuclei and nuclear folds can be seen [ Fig. 2 ].

Fig. 1
Massive gingival hyperplasia.

Mar 21, 2021 | Posted by in Oral and Maxillofacial Surgery | Comments Off on Gingival manifestation of a therapy-related acute myelomonocytic leukemia in a patient with previously treated with R–CHOP scheme for diffuse large B-cell lymphoma
Premium Wordpress Themes by UFO Themes